Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 3, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 26, 2018, 12:55 PM EDT for Russell County, Washington County, Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2018, 12:55 PM EDT (16:55 UTC)
- Expired
- May 26, 2018, 6:45 PM EDT
- In force
- 6 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Russell County, VA, Washington County, VA
The radar
The Jackson,KY radar (KJKL), 144 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 2:27 PM EDT | FLASH FLOOD | 3 E Lebanon, VA | FLOODING OF ROADWAYS AND FLOODING ACROSS A TRAILER PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 92 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
181
WGUS54 KMRX 261655
FFWMRX
VAC167-191-262245-
/O.NEW.KMRX.FF.W.0003.180526T1655Z-180526T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
1255 PM EDT SAT MAY 26 2018
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Eastern Russell County in southwestern Virginia...
Northeastern Washington County in southwestern Virginia...
* Until 645 PM EDT.
* At 1252 PM EDT, emergency management reported thunderstorms
producing heavy rain and flooding across the warned area. Up to
three inches of rain have already fallen this morning. Flash
flooding is occurring.
* Some locations that will experience flooding include...
Lebanon, Honaker, Lindell, Dye, Holston, Hansonville and Rosedale.
Additional rainfall amounts of one to two inches are possible in the
warned area through the afternoon as additional thunderstorms
develop which may cause additional flooding and rising water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3711 8189 3702 8181 3696 8178 3695 8182
3693 8184 3685 8176 3671 8202 3686 8223
3713 8190
$$
JLB1 follow-up statement
303
WGUS74 KMRX 261841
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
241 PM EDT SAT MAY 26 2018
VAC167-191-262245-
/O.CON.KMRX.FF.W.0003.000000T0000Z-180526T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Russell VA-Washington VA-
241 PM EDT SAT MAY 26 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
EASTERN RUSSELL AND NORTHEASTERN WASHINGTON COUNTIES...
At 239 PM EDT, emergency management reported flash flooding across
the warned area from earlier heavy rainfall. Up to three inches of
rain have already fallen. Flash flooding is already occurring.
Some locations that will experience flooding include...
Lebanon, Honaker, Lindell, Dye, Holston, Hansonville and Rosedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3711 8189 3702 8181 3696 8178 3695 8182
3693 8184 3685 8176 3671 8202 3686 8223
3713 8190
$$
CDGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 26, 11:01 AM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 26, 11:01 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Morristown TN 1101 AM EDT Sat May 26 2018 .DISCUSSION... Moisture continues to advect northward this morning into the southern Appalachian region amidst persistent southerly flow. With that, modest elevated instability this morning has allowed for sustained isolated showers, with more widespread shower activity centered over extreme northeast TN and southwest VA where upward of 2-3 inches of rain has fallen over the last 6 hours. Fortunately the heaviest axis of rainfall is shifting east, therefore do not anticipate any flash flood warnings in the near term. Beyond that, additional development will occur this afternoon with heating warranting elevated pops. All in all, the previous fcst was in great shape, just made a few minor tweaks to emphasize the high terrain pops a bit more. Lastly, also tweaked max temps down a bit across northeast TN and southwest VA where diurnal warming has been slowed given the abundant sky cover and precip. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 82 68 85 68 / 50 50 60 60 Knoxville McGhee Tyson Airport, TN 81 67 83 66 / 50 50 60 50 Oak Ridge, TN 80 68 83 67 / 50 50 60 40 Tri Cities Airport, TN 79 64 81 64 / 60 50 60 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && CDG
Hazardous weather outlook, May 26, 5:13 AM EDT, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 513 AM EDT Sat May 26 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-270915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 513 AM EDT Sat May 26 2018 /413 AM CDT Sat May 26 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Remnants of Subtropical Storm Alberto has the potential to bring occasional brief heavy rainfall to the Southern Appalachian Region during the Tuesday through Thursday time frame. This may generate brief local flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 9:03 AM EDT | Areal Flood Advisory | MRX | Russell, Washington, City of Bristol | 3 hr |
| May 26, 11:41 AM EDT | Areal Flood Advisory | MRX | Russell, Scott, Washington, City of Bristol | 3 hr |
| May 26, 11:57 AM EDT | Areal Flood Advisory | MRX | Wise | 2 hr |
| May 26, 12:41 PM EDT | Flash Flood Warning | MRX | Wise | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.